How I descended into the dreaded abyss of Depo-Provera and lived to tell the tale: a cautionary story
January 31, 2011 § 10 Comments
I would like you to imagine the rest of this post spoken with the voice of this man:
I was talking to the fabulous Jamie the other day about the horrors of Depo-Provera and he said something that really surprised me: that plenty of trans guys saw Depo-Provera as some kind of wonder drug, given the whole ‘goodbye menstruation’ factor. It wasn’t something that had ever occurred to me, given my own experiences. So, what follows is a personal account and, yes, a warning. No one experience can speak for all, and I’m sure that for some people Depo can be a great help – but I wish I’d heard a whole bunch of different opinions before I let my doctor talk me into it.
Right, so, if you know me you know that I can’t take T. You also know that I’m rather fond of the gentlemen, be they trans or cis. Well, as fond as someone as terminally pessimistic about human nature as I am ever can be. Which is to say, though I hate to even admit it, occasionally I have to think about birth control. Don’t make me say it again.
Along with that, though I’m not actually terribly fussed about the supposed ‘female’ nature of menstruation, I do get debilitating pain, which my doctors have been trying to manage since puberty.
So when I went to see my doctor about contraceptive options they were very to keen start me on Depo-Provera. They know that I’m trans. I made it very clear that there were side effects I wasn’t prepared to deal with (breast growth, anyone?). And they assured me that Depo has barely any side effects. I don’t know if they genuinely believed this, or whether the fact that I sleep with men automatically made me a woman in their eyes.
Anyway – would you like the list?
Well, the worst, and the most relevant for any trans guys considering it: the bodily feminization. I was pre-surgery at this point, but small enough that I didn’t necessarily need to bind (AAA cup) – no hips, no thighs, thank you very much. In six months I gained a stone, and suddenly I had these hips and thighs and tummy and waist, and while an A cup doesn’t sound like much it was fucking agony. My face filled out. My muscles atrophied. I kept food diary after food diary – it wasn’t the calories in. I went to see a dietician – my metabolism had slowed and my Vitamin D had dropped enough to concern her. I was permanently hungry, and swollen and bloated.
It was a year after my last injection before my body came round. And, even now, it doesn’t feel quite the same as it used to.
Oh, and the ‘no more menstruation’? I would bleed randomly, with no warning, for ridiculously long periods (no pun) of time. Once for six weeks running – then a five day break – then another four weeks. And once so badly that they were worried I had, in fact, become pregnant and was suffering an early miscarriage (thankfully not, but it was a frightening day).
Neither one of these factors was ever discussed. And if they had been I would never have taken the drug. I was actually on it for nearly a year – I kept being told that the side effects would ease. They did not.
Everyone should have the right to choose their own treatment. But, please – do plenty of research. Maybe it might be worth it for you – but please consider just how hight the cost might turn out to be.